Alert archive / Connecticut / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 7, NWS New York, NY

May 25, 2014Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at May 25, 2014, 2:52 PM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 53 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2014, 2:52 PM EDT (18:52 UTC)
Expired
May 25, 2014, 3:45 PM EDT
In force
53 min
Issued by
NWS New York, NY
Area
Storm-based polygon

County Southeastern Connecticut Planning Region, CT

The radar

The Boston radar (KBOX), 75 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 3:17 PM EDTHAIL 1.751 E Pachaug, CTGOLF BALL SIZE HAIL.
May 25, 3:17 PM EDTHAIL 1.751 E Pachaug, CT
May 25, 3:25 PM EDTHAIL 0Jewett City, CT*** 1 INJ *** A MOTORCYCLIST WAS INJURED DUE TO FALLING HAIL... RECEIVING SOME CUTS. THIS OCCURED NEAR THE INTERSECTION OF ROUTE 138 AND I-395.
May 25, 3:34 PM EDTHAIL 1Preston City, CTQUARTER SIZE HAIL
May 25, 3:34 PM EDTHAIL 1Preston City, CTQUARTER SIZE HAIL.
May 25, 3:37 PM EDTHAIL 11 E Shewville, CTQUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2014-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2014-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

377 
WUUS51 KOKX 251852
SVROKX
CTC011-251945-
/O.NEW.KOKX.SV.W.0007.140525T1852Z-140525T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
252 PM EDT SUN MAY 25 2014

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN NEW LONDON COUNTY IN SOUTHERN CONNECTICUT...

* UNTIL 345 PM EDT...

* AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VOLUNTOWN...OR NEAR PLAINFIELD...AND MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VOLUNTOWN BY 305 PM...
  6 MILES EAST OF PRESTON BY 310 PM...
  8 MILES EAST OF LEDYARD CENTER BY 325 PM...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4161 7179 4142 7179 4142 7180 4140 7187
      4139 7202 4165 7207 4164 7192 4165 7180
      4164 7178 4161 7178
TIME...MOT...LOC 1852Z 001DEG 18KT 4164 7187

$$

JP
1 follow-up statement
820 
WWUS51 KOKX 251917
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
317 PM EDT SUN MAY 25 2014

CTC011-251945-
/O.CON.KOKX.SV.W.0007.000000T0000Z-140525T1945Z/
NEW LONDON CT-
317 PM EDT SUN MAY 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR EASTERN NEW LONDON COUNTY...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PRESTON...OR 10 MILES EAST OF NORWICH...MOVING SOUTH AT
25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES EAST OF LEDYARD CENTER BY 320 PM...
  NORTH STONINGTON BY 330 PM...

LAT...LON 4161 7179 4142 7179 4142 7180 4140 7187
      4139 7202 4165 7207 4164 7192 4165 7180
      4164 7178 4161 7178
TIME...MOT...LOC 1916Z 352DEG 21KT 4152 7190

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:58 PM EDT, 54 minutes earlier.

Area forecast discussion, May 25, 1:58 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
158 PM EDT SUN MAY 25 2014

.SYNOPSIS...
A WEAK TROUGH SETS UP INLAND THIS AFTERNOON WITH HIGH PRESSURE
OVER THE OHIO VALLEY BUILDING TO THE SOUTH OF LONG ISLAND THROUGH
TONIGHT. LOW PRESSURE WILL MOVE WELL NORTH OF THE REGION ON MONDAY
WHILE HIGH PRESSURE PASSES TO THE SOUTH. A COLD FRONT WILL
APPROACH FROM THE NORTH MONDAY NIGHT...THEN MOVE ACROSS THE REGION
FROM TUESDAY INTO TUESDAY NIGHT. HIGH PRESSURE THEN BUILDS DOWN
FROM SOUTHEASTERN CANADA INTO THURSDAY. A COLD FRONT APPROACHES
FROM THE NORTHWEST THURSDAY NIGHT...THEN CROSSES THE TRI-STATE
FRIDAY. HIGH PRESSURE THEN RETURNS TO CLOSE OUT NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MADE MINOR CHANGES THIS UPDATE TO REFLECT THE LATEST TRENDS IN
OBSERVATIONS AND GUIDANCE.

A WARMER...DRIER DAY IS ON TAP FOR THE REGION AS THE UPPER TROUGH
EAST OF NEW ENGLAND CONTINUES TO TRANSLATE EAST IN RESPONSE TO A
HIGH AMPLITUDE RIDGE OVER THE MID SECTION OF THE COUNTRY.

LATEST SATELLITE IMAGERY HAS CUMULUS FORMING MAINLY OVER HIGHER
ELEVATIONS OVER NEW ENGLAND AND HEADED SOUTH...WITH RADAR SHOWING
SOME SHOWERS MAINLY JUST TO THE W OF THE CT RIVER. THIS IS
CONSISTENT WITH MOST HIGH-RES MODELS...SO HAVE CONTINUED WITH
SCT SHRA/ISOLD TS FROM NEW HAVEN COUNTY ON E IN CT...WITH ISOLD
SHRA/TS OVER REMAINDER OF NORTHERN TIER THIS AFTERNOON.

HIGHS THIS AFTERNOON WILL GENERALLY BE IN THE 70S TO AROUND
80...WARMEST AWAY FROM THE COAST. ALONG THE IMMEDIATE
COAST...SEABREEZE DEVELOPMENT WILL LIKELY HAVE TEMPS FALL INTO THE
60S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
HEIGHTS CONTINUE TO BUILD AS RIDGING BUILDS IN FROM THE WEST
THROUGH MON. A LOW PRESSURE SYSTEM COMING DOWN THE EASTERN SIDE OF
THE UPPER RIDGE WILL PASS WELL NORTH OF THE AREA ON MON...BUT IN
TURN WILL STRENGTHEN THE W/SW FLOW BETWEEN THE LOW TO THE NORTH
AND HIGH PRESSURE PASSING OFF THE THE SOUTHEAST COAST. THIS WILL
RESULT IN THE WARMEST DAY OF THE UPCOMING WEEK...WITH MOST
LOCATIONS AWAY FROM THE WATER TOPPING OUT IN THE LOWER TO MID 80S.
IT WILL BE SIGNIFICANTLY COOLER ALONG THE IMMEDIATE COAST.

THE AFOREMENTIONED LOW MOVES WELL EAST OF THE NEW ENGLAND COAST MON
NIGHT INTO TUE...SENDING A BACKDOOR COLD FRONT INTO THE AREA TUE
WITH A CHANCE OF SCT CONVECTION. INGREDIENTS ARE NOT LINING UP FOR
A STRONG CONVECTIVE EVENT WITH ONLY WEAK SHEAR AND HIGH WET BULB
ZERO VALUES.

INCREASING CLOUD COVER TUE WILL RESULT IN HIGHS SEVERAL DEGREES
COOLER THAN MON...BUT STILL ABOVE NORMAL WITH MOST LOCATIONS IN
THE UPPER 70S TO LOWER 80S. LOWS DURING THE PERIOD WILL BE IN THE
MID 50S TO LOWER 60S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
COLD FRONT PASSES THROUGH TUESDAY EVENING. COLD ADVECTION IS NOT
SIGNIFICANT BEHIND THIS FRONT...SO WITH ENOUGH SUNSHINE...MIGHT
HAVE TO EVENTUALLY BUMP UP FORECAST HIGHS A COUPLE OF DEGREES.
HIGH PRESSURE THEN KEEPS US DRY WEDNESDAY AND THURSDAY WITH HIGH
TEMPERATURES FAIRLY CLOSE TO NORMAL LEVELS BOTH DAYS. THE ONE FLY
IN THE OINTMENT IS A MODERATE NE FLOW ON WED BEHIND THE BACKDOOR
COLD FRONT COULD KEEP LOW-LEVEL CLOUDS AROUND FOR MUCH OF THE
DAY.

MODELS THEN DIFFER TOWARDS THE END OF THE FORECAST PERIOD. SIMILAR
TO WHAT WAS BEING SHOWN 3 DAYS AGO FOR THE DAY 6 TO 7 FORECAST
PERIOD BACK THEN...GFS AND CMC ARE SHOWING MORE DOWNSTREAM TROUGHING
VERSUS THE ECMWF...RESULTING IN A COLD FRONT DROPPING DOWN FROM THE
NORTH. ECMWF EVENTUALLY BRINGS A WEAK COLD FRONT/TROUGH
THROUGH...BUT NOT UNTIL FRIDAY NIGHT. WILL GO WITH THE GFS/CMC
CAMP WHICH WON OUT LAST TIME AND GO WITH THE IDEA THAT A COLD
FRONT MOVES THROUGH LATE THURSDAY NIGHT INTO FRIDAY. AT THIS
POINT...WILL GO WITH JUST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE THEN BUILDS BACK IN FRIDAY NIGHT AND
SATURDAY WITH DRY WEATHER. HIGHS FOR BOTH FRIDAY AND SATURDAY NEAR
NORMAL.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
HIGH PRES REMAINS SW OF THE REGION THROUGH THE TAF PERIOD.

MAINLY VFR THROUGH THE TAF PERIOD. STRATUS DECK HAS DISSIPATED AT
KGON...BUT MVFR/IFR STRATUS POSSIBLE TO RETURN THIS EVENING.
WOULD EXPECT ANY STRATUS TO REMAIN EAST OF REMAINDER OF KISP...AND
DISSIPATE TOWARDS DAYBREAK AT KGON IF IT DEVELOPS.

ISOLD SHRA/TSRA POTENTIAL MAINLY NORTHERN TERMINALS THROUGH ABOUT
23Z.

NW FLOW OCCASIONALLY GUSTY AT KEWR/KTEB/KSWF AND KLGA THROUGH
AROUND 23Z. OTHERWISE...SEABREEZE...NOW NORTH OF SOUTH COASTAL
TERMINALS...LIKELY WORKS INTO KLGA BTWN 20 AND 22Z...AND POSSIBLY
AT KEWR AFT 22Z.

OFFSHORE FLOW DEVELOPS OVERNIGHT. WSW FLOW OF 10-15 KT DEVELOPS MON
MORNING WITH GUSTS 20-25KT IN THE AFTERNOON.

.OUTLOOK FOR 18Z MONDAY THROUGH THURSDAY...
.MONDAY AFT-MONDAY NIGHT...VFR. W/SW WIND 15G20-25KT.
.TUESDAY...MVFR OR LOWER POSSIBLE IN ANY SHRA/TSRA THAT DOES OCCUR.
.TUESDAY NIGHT-WED...MVFR OR LOWER CIGS. E/NE WINDS 10-15 KT.
.THURSDAY...VFR.
.FRIDAY...VFR. SCT AFT SHRA.

&&

.MARINE...
MADE MINOR CHANGES THIS UPDATE TO REFLECT THE LATEST TRENDS IN
OBSERVATIONS AND GUIDANCE. FORECAST APPEARS ON TRACK.

HIGH PRESSURE OVER THE WATERS WILL KEEP WINDS AND SEAS BELOW SCA
LEVELS TODAY AND TONIGHT. SW WINDS INCREASE ON MONDAY...WITH SCA
CONDITIONS POSSIBLE BY LATE AFTERNOON/EVENING...PARTICULARLY
ACROSS THE EASTERN OCEAN ZONES. WINDS AND SEAS DECREASE LATE
MONDAY NIGHT WITH CONDITIONS BELOW SCA LEVELS FOR MOST OF
TUESDAY. A BACKDOOR COLD FRONT PASSES LATE TUESDAY...WITH
INCREASING NE WINDS AND BUILDING SEAS INTO WEDNESDAY. SCA
CONDITIONS ARE POSSIBLE BEHIND THE COLD FRONT FROM LATE TUESDAY
INTO WEDNESDAY/POSSIBLY WEDNESDAY NIGHT AS A RESULT. WINDS AND
SEAS ARE FORECAST TO BE BELOW SCA LEVELS THURSDAY.

&&

.HYDROLOGY...
NO WIDESPREAD SIGNIFICANT RAIN IS EXPECTED THROUGH THE MIDDLE OF
NEXT WEEK.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...MALOIT/DW
NEAR TERM...MALOIT/DW
SHORT TERM...DW
LONG TERM...JC/DW
AVIATION...NV
MARINE...JMC/MALOIT
HYDROLOGY...DW
Hazardous weather outlook, May 25, 3:13 AM EDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
313 AM EDT SUN MAY 25 2014

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-260715-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
313 AM EDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, May 25, 2:43 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
243 PM EDT SUN MAY 25 2014

CTZ008-251945-
NORTHERN NEW LONDON-
243 PM EDT SUN MAY 25 2014

...STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NEW LONDON COUNTY...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STERLING AND MOVING SOUTH AT 20 MPH.

THIS STORM WILL BE...
  NEAR VOLUNTOWN BY 300 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL ARE EXPECTED WITH
THIS STORM. IN ADDITION...BRIEF HEAVY RAIN WITH RAINFALL RATES OF UP
TO 3/4 OF AN INCH PER HOUR AND WIND GUSTS OF UP TO 40 MPH ARE
POSSIBLE.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4160 7179 4142 7179 4141 7180 4141 7184
      4143 7195 4164 7198 4165 7180 4164 7178
      4161 7178

JP

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:43 PM EDTSpecial Weather StatementOKX62 min
May 25, 3:24 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region66 min
May 25, 4:35 PM EDTSpecial Weather StatementOKX55 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.